Skip to Content
UW Health SMPH
American Family Children's Hospital
SHARE TEXT

Teens and Over-the-Counter Drugs: A Dangerous Combo

Media Inquiries
 
 
Our Services
 

Behavioral Health Services

Poison Control

 
If You Suspect a Problem
 
If you suspect your teen has a substance abuse problem, call Gateway Recovery at (608) 278-8200.
MADISON - Experts warn that kids as young as 12 who want to get high by chugging cough medicine or popping cold pills are unknowingly getting a dangerous drug cocktail.

"Young people have learned from the Internet and from their friends that they can get an instant high by taking over-the-counter drugs containing dextromethorphan (DXM)," said Donna Lotzer, a registered pharmacist and education director for the University of Wisconsin Hospital and Clinics Poison Prevention and Education Center.
 
Prevalance of Over-the-Counter Drug Abuse
 
The National Survey on Drug Use and Health (NSDUH) reports that more than 3 million people aged 12 to 25 have admitted using over-the-counter cough and cold medications to get high, and that females aged 12 to 17 are more likely than young men to abuse cough and cold drugs.

"They're legal, cheap and easy to get. But teens may be taking a lethal drug cocktail since DXM is usually combined with acetaminophen, antihistamines and/or decongestants. It is seldom found as a single-ingredient product," warned L otzer.

DXM, a codeine-related narcotic, can cause drowsiness, nausea and vomiting, slurred speech, hallucinations and in extreme cases, coma and death.

Lotzer noted that while DXM is dangerous on its own, kids may be getting more than they bargained for.

"For example, if an abuser regularly drinks cough medicine and takes cold pills and ingests a total of four grams (4000mg) of acetaminophen daily, over time they could suffer liver damage. Taking 7.5 grams (7500mg) of acetaminophen at one time definitely causes liver damage," said Lotzer.

Lotzer says with as few as six doses, antihistamines could cause hallucinations. At higher doses, the risks include seizures, irregular breathing and death.
 
Warning Signs for Over-the-Counter Drug Abuse

Since the warning signs of drug abuse aren't always recognized, how would parents know if their children are abusing over-the-counter cough and cold medicines?

The warning signs include:
  • Different friends 
  • Declining grades 
  • Changes in sleep and/or eating patterns 
  • Hostile or uncooperative attitude 
  • Mysterious disappearance of money and medicines 
  • Loss of interest in favorite activities and hobbies 
  • A medicinal smell on the child or in his or her room
Ways to Prevent Over-the-Counter Medicine Abuse
 
Lotzer recommends the following ways to prevent cough and cold-medicine abuse:
  • Know where your child is and what he or she is doing
  • Be aware of what your child is doing on the Internet. There are websites that promote DXM abuse and sell a raw, powdered form of DXM for snorting.
  • Get to know your children's friends
  • Talk with your kids; make it clear they should not take any drugs or medications without your knowledge
  • Know the medications you have on hand and in what quantities
  • Make sure your child understands abusing over-the-counter drugs is just as dangerous as experimenting with illegal drugs
  • Get your child involved in positive, healthy activities

Date Published: 05/12/2009

News tag(s):  behavioral healthparenting

News RSS Feed